Contact Us

Pharmacist Malpractice
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 

Phone 

Cell Phone 

Street Address 

Zip Code 

City 

State 

   * Please describe your case:

For verification purposes, please answer the below question:
+
=

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.


Mixing Up Drugs with Similar Names Can Cause Potentially Deadly Medication Errors

Nov 28, 2005 | www.newsinferno.com

As the number of prescription and over-the-counter drugs has steadily increased, so have the medical problems associated with dangerous side-effects and interactions.

One very serious problem caused by the sheer number of drugs, however, is the existence of similar sounding names for drugs that are intended to treat vastly different conditions. These mix-ups can be deadly as a recent case in Massachusetts illustrates.

In September, we reported on the death of an elderly man who entered Brockton Hospital in Boston with bipolar disorder. He was lucid and had no life-threatening illnesses. Unfortunately, four days later he was dead; killed by a massive dose of the wrong medication.

The patient was given 60 times the recommended dose of Librium when he was supposed to have received Lithium.

Even after a nurse discovered the initial mistake, the hospital continued to give the man other antidepressants and sedatives. He also received two doses of antibiotics over six hours late.

The hospital attempted to engage in damage control by claiming telling The Patriot Ledger that autopsy results showed the man had died of pneumonia.

According to a hospital spokesman: "When the error was found the doctor and the patient's family were immediately notified. Brockton Hospital immediately launched an investigation and has taken several steps to ensure that this will not happen again."

The errors started when a pharmacist ordered Librium, a sedative taken for anxiety, for the patient instead of Lithium, which he was the drug actually prescribed for his bipolar disorder.

Amazingly, the pharmacist told investigators that even though he realized his mistake immediately, after failing to reach a nurse by telephone, he “forgot to follow through” on the matter. There was plenty of time in which to correct the mistake since the medication was not administered until the next morning.

While the two drugs have similar sounding names, the safe dosage for each is vastly different. A safe dose of Lithium runs up to 600 milligrams a day. The recommended dose of Librium for elderly people, however, is but 5 milligrams two to four times daily.

Thus, the patient received 300 milligrams of Librium, a full 60 times the safe dose of a drug he wasn’t even supposed to receive.
    
Another potentially serious mix-up that warrants another review exists between three drugs with similar names but vastly different effects have led to serious health problems. The drugs are:

  • TOPROL-XL® (metoprolol succinate) – AstraZeneca – a beta blocker used to treat high blood pressure, heart failure, and angina used to treat hypertension, chest pain and some kinds of heart failure.
  • TOPAMAX® (topiramate) – Ortho-McNeil Neurologics Inc. –  used to treat epilepsy and to prevent migraines.
  •  TEGRETOL® (carbamazepine) – Novartis – used to treat some kinds of seizures and trigeminal neuralgia (a nerve disorder that causes stabbing head pain). 

The FDA and AstraZeneca, have advised doctors that patients who received the wrong drugs reported recurrences of seizures, hallucinations, and hypertension. At least one suicide attempt was possibly linked to failing to receive the right drug, and at least one patient who erroneously received Toprol-XL experienced a dangerous drop in heart rate.

In addition, a priority educational marketing campaign was launched by Ortho-McNeil Neuologics, Inc., to warn healthcare professionals about the possibility of confusion between its product TOPROL-XL® extended-release tablets and TOPAMAX® tablets.

The FDA and other health authorities have received a number of reports from patients receiving one of the drugs instead of the other. These mix-ups have occurred when prescriptions were written incorrectly, read incorrectly, or labeled incorrectly.

Although taking the wrong medication for a specific health problem is always problematic and may pose serious health consequences, this particular situation is extremely dangerous given the severity of the conditions that both drugs are designed to treat.

Patients with epilepsy can experience seizures if they miss doses of their TOPAMAX® therapy. Patients who are on TOPROL-XL® therapy run the risk of heart attack or experiencing angina if they interrupt their drug therapy.

The companies involved have alerted medical professionals nationwide of the problem by letter. They are also establishing direct contact between national pharmacy chains and state and national pharmacy groups. The companies will also issue recommendations to drug information database managers to create “pop-up” alerts regarding the potential for errors.
 
Ortho-McNeil Neurologics, Inc. has also offered the following suggestions to physicians: are urged to:

  • Be alert to the possibility of medication errors in patients prescribed either TOPAMAX® or TOPROL-XL®.
  • Be aware of the possibility of medication errors in any patients presenting with unexpected signs or symptoms while on TOPAMAX® or TOPROL-XL®.
  • When either drug is prescribed, confirm the brand and generic names and dosage prescribed on written and oral prescriptions.
  • When dealing with these drugs in particular, print legible prescriptions that include the brand and generic names, with indication.
  • Counsel patients specifically about the brand name, indication, and proper use of each medication.

In addition, pharmacists are being urged to:

  • Separate the two drugs from one another on the stock shelf.
  • Place the shelf-talker provided in the Dear Pharmacist communication on the stock shelf.
  • Be sure to confirm the brand and generic names prescribed on written and oral prescriptions when either of these drugs is involved.
  • Confirm the brand and generic names when communicating the drug names within the pharmacy.
  • Write full and legible prescriptions for these products and communicate oral prescriptions clearly.
  • Counsel patients about the brand name, indication, and proper use of each medication.

Drug database content providers are urged to:

  • Install sound-alike/look-alike name alert warnings for the name pair confusion.
  • Use "tall man" lettering to highlight the end of each name.
  •  Avoid the use of confusing or non-distinguishing drug mnemonics such as "TOP."
  • Use brand and generic names when communicating the drug names.

Finally, patients should:

  • Get printed information about the medication from the pharmacist when picking up a prescription for either drug.
  • Become better informed about their medications by knowing the brand name of each medication, what the medications looks like, and what side-effects they may experience.
  • Look at the medication before they take it. If it does not look like what they usually take, they should contact their healthcare professional immediately to find out why.
  • Keep medications in the original, labeled containers to help identify each pill and follow proper directions.
  • Ask their healthcare professional for more information if they have any questions about their medications, including the benefits and risks.

Medical professionals who encounter any medication error involving TOPAMAX® should report them immediately to Ortho-McNeil Neurologics, Inc., at 1-800-682-6532, and, if TOPROL-XL® is involved, also to AstraZeneca at 1-800-236-9933.


Other articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo